Category: 

What Are the Signs of a Morphine Overdose?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 22 June 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The country of Monaco is about the same size as New York’s Central Park.  more...

July 22 ,  1991 :  Cannibal and serial killer Jeffrey Dahmer was arrested.  more...

A morphine overdose can be fatal, which is why it is often considered important to be aware of the symptoms. One of the systems of the body that is most affected is typically the gastrointestinal tract, as vomiting and severe constipation can occur. A morphine overdose can also affect a patient's outward appearance, as small pupils and a blue tint to the lips and fingernails may show up in some. Finally, some of the most serious signs of an overdose often include a weak pulse, difficulty breathing, and even a coma. If any of these symptoms are observed in a patient, medical treatment should be sought immediately.

Some of the early signs of a morphine overdose are similar to the symptoms that occur in an overdose of any other medication, with nausea and vomiting being some of the most common issues. While vomiting that occurs naturally after overdosing is usually the body's way of ridding itself of this drug, it should not typically be induced unless a doctor has suggested it. Stomach spasms and constipation may also occur with an opiate overdose, causing extreme discomfort in most patients.

Ad

There are some signs of a morphine overdose that may only be noticeable upon close inspection of the patient. For example, the pupils may look much smaller than usual, which is often called miosis. The fingernails and lips can acquire a blue tint, as well, indicating that there is not enough oxygen in the blood. While this issue may not seem like an emergency, it often signals a morphine overdose, which calls for fast medical attention.

Of course, some indications of a morphine overdose are clearly quite dangerous, as they affect the heart and the ability to breathe. For example, the pulse may be hard to find, and often seems low once it is located. Some people suffering from a drug overdose may find it difficult to breathe, which means that gasping for air, shallow breathing, or even no breath at all can be considered symptoms of an opiate overdose. Drowsiness is one symptom that may seem harmless, but if it is accompanied by any of these other signs of a morphine overdose, it deserves immediate medical attention. If not treated quickly, this issue can result in seizures, coma, or death, which is mainly why it is considered so important to take only the proper dosage of this drug when it is prescribed for pain.

Ad

Discuss this Article

donasmrs
Post 3

I had a car accident last week and broke some bones. I had surgery the same day and I was given morphine at the hospital when I was sent home.

At home, I developed a terrible migraine, along with drowsiness and nausea. I started thinking that I was experiencing a morphine overdose. I called the nurse who had been caring for me and she clarified that they gave me a low dose and that these could not be symptoms of morphine overdose.

I freaked out from these minor symptoms, I don't know what I would have done if I really had overdosed.

bluedolphin
Post 2
@MikeMason-- I'm not a doctor, but a morphine overdose has the potential to kill, so I'm sure it can cause many symptoms. When people feel that they have overdosed, they also panic and panic can cause symptoms other than typical morphine overdose symptoms.

It's best to go to the hospital and get checked out, no one should take a risk with their life.

stoneMason
Post 1

Can a morphine overdose cause nose bleeds?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email